Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 54, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 20, 2018, 12:47 AM CDT for 4 counties in Missouri. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2018, 12:47 AM CDT (05:47 UTC)
- Expired
- May 20, 2018, 1:48 AM CDT
- In force
- 61 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Adair County, MO, Putnam County, MO, Schuyler County, MO, Sullivan County, MO
The radar
The Des Moines radar (KDMX), 179 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 12:50 AM CDT | TSTM WND DMG | Pollock, MO | POWER LINES AND TREES DOWN...TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 98 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1692 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
687
WUUS53 KEAX 200547
SVREAX
MOC001-171-197-211-200700-
/O.NEW.KEAX.SV.W.0054.180520T0547Z-180520T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1247 AM CDT SUN MAY 20 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northern Adair County in northeastern Missouri...
Southern Putnam County in north central Missouri...
Northeastern Sullivan County in north central Missouri...
Schuyler County in northeastern Missouri...
* Until 200 AM CDT.
* At 1246 AM CDT, a severe thunderstorm was located 10 miles north of
Milan, moving east at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Kirksville, Unionville, Lancaster, Green City, Queen City,
Novinger, Greentop, Downing, Greencastle, Glenwood, Pollock,
Worthington, Livonia, Lemons and Green Castle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4016 9235 4024 9322 4045 9323 4056 9235
TIME...MOT...LOC 0546Z 267DEG 35KT 4035 9315
HAIL...1.50IN
WIND...60MPH
$$
CDB4 follow-up statements
792
WWUS53 KEAX 200600
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
100 AM CDT SUN MAY 20 2018
MOC001-171-197-211-200700-
/O.CON.KEAX.SV.W.0054.000000T0000Z-180520T0700Z/
Adair MO-Putnam MO-Sullivan MO-Schuyler MO-
100 AM CDT SUN MAY 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR NORTHERN ADAIR...SOUTHEASTERN PUTNAM...NORTHEASTERN SULLIVAN AND
SCHUYLER COUNTIES...
At 100 AM CDT, a severe thunderstorm was located near Green City, or
8 miles south of Unionville, moving east at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Kirksville, Unionville, Lancaster, Green City, Queen City, Novinger,
Greentop, Downing, Greencastle, Glenwood, Worthington, Livonia,
Lemons and Green Castle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4016 9235 4024 9306 4047 9306 4056 9235
TIME...MOT...LOC 0600Z 267DEG 35KT 4036 9297
HAIL...1.50IN
WIND...60MPH
$$
CDB956
WWUS53 KEAX 200615
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
115 AM CDT SUN MAY 20 2018
MOC211-200624-
/O.CAN.KEAX.SV.W.0054.000000T0000Z-180520T0700Z/
Sullivan MO-
115 AM CDT SUN MAY 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SULLIVAN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4016 9235 4022 9286 4046 9286 4052 9235
TIME...MOT...LOC 0614Z 270DEG 36KT 4033 9276
$$
MOC001-171-197-200700-
/O.CON.KEAX.SV.W.0054.000000T0000Z-180520T0700Z/
Adair MO-Putnam MO-Schuyler MO-
115 AM CDT SUN MAY 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR NORTHERN ADAIR...SOUTHEASTERN PUTNAM AND SCHUYLER COUNTIES...
At 114 AM CDT, a severe thunderstorm was located 7 miles northwest of
Novinger, or 13 miles northwest of Kirksville, moving east at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Kirksville, Queen City, Novinger, Greentop, Downing and Worthington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4016 9235 4022 9286 4046 9286 4052 9235
TIME...MOT...LOC 0614Z 270DEG 36KT 4033 9276
HAIL...1.50IN
WIND...60MPH
$$
CDB779
WWUS53 KEAX 200628
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
128 AM CDT SUN MAY 20 2018
MOC171-200638-
/O.CAN.KEAX.SV.W.0054.000000T0000Z-180520T0700Z/
Putnam MO-
128 AM CDT SUN MAY 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PUTNAM COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4023 9235 4027 9269 4034 9269 4035 9268
4039 9269 4039 9267 4040 9268 4041 9267
4043 9270 4044 9270 4048 9236
TIME...MOT...LOC 0628Z 269DEG 38KT 4032 9260
$$
MOC001-197-200700-
/O.CON.KEAX.SV.W.0054.000000T0000Z-180520T0700Z/
Adair MO-Schuyler MO-
128 AM CDT SUN MAY 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR NORTHEASTERN ADAIR AND SOUTHERN SCHUYLER COUNTIES...
At 128 AM CDT, a severe thunderstorm was located over Greentop, or 8
miles north of Kirksville, moving east at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Queen City and Greentop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4023 9235 4027 9269 4034 9269 4035 9268
4039 9269 4039 9267 4040 9268 4041 9267
4043 9270 4044 9270 4048 9236
TIME...MOT...LOC 0628Z 269DEG 38KT 4032 9260
HAIL...1.50IN
WIND...60MPH
$$
CDB072
WWUS53 KEAX 200648
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
148 AM CDT SUN MAY 20 2018
MOC001-197-200658-
/O.CAN.KEAX.SV.W.0054.000000T0000Z-180520T0700Z/
Adair MO-Schuyler MO-
148 AM CDT SUN MAY 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ADAIR AND
SOUTHERN SCHUYLER COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Pleasant Hill.
LAT...LON 4023 9235 4027 9269 4034 9269 4035 9268
4039 9269 4039 9267 4040 9268 4041 9267
4043 9270 4044 9270 4048 9236
TIME...MOT...LOC 0644Z 267DEG 35KT 4033 9234
$$
CDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 7:50 PM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, May 19, 7:50 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 750 PM CDT Sat May 19 2018 .Update... Issued at 750 PM CDT SAT MAY 19 2018 We will continue to watch eastern Kansas and northern Missouri for severe storms through late this evening, but currently severe weather is not looking favorable in areas from Kansas City east into central Missouri. The storms in central Missouri that are still near severe limits are a bowing line that is moving east along what looks like the an east-west boundary left behind from storm activity earlier in the day. Once that activity moves to the east of our area (expected by 8 PM) the only storms to watch will be the ones trying to redevelop along an elevated convergence line extending from east central Kansas northeast through north central Missouri; roughly along I-35. Both operational and CAM models hint at the redevelopment this evening as a weak low level jet tries to develop across west central Missouri in advance of the shortwave trough, which is still spinning over central Nebraska. This expected burst in the low level jet is not expected to last long, so neither is the redeveloping storms. More widespread storm activity may develop early Sunday morning as it grows from the activity in north central Oklahoma, but the severe threat by the early morning hours of Sunday will be very minimal. && .Discussion... Issued at 236 PM CDT SAT MAY 19 2018 The main concern for the late afternoon and evening hours continues to be with the potential for strong to damaging winds and large hail across the local area, particularly for areas over eastern Kansas and and western Missouri. The complex forecast is beginning to come into resolution as depicted via visible satellite trends with multiple features in play. Widespread convection from this morning has worked to stabilize the environment in the near-term, though a gradual clearing has been noted across eastern Kansas and more recently, western Missouri. Synoptically speaking, a cold front is stretched across central Kansas with a stationary boundary draped from north central Kansas to northwestern Missouri. An inverted trough axis is also noted along an axis extending from the Texas Panhandle into west central Missouri. A weak mid-level shortwave is positioned over southwestern Nebraska as of the early afternoon. As the frontal boundary slowly pushes eastward driven by the overhead shortwave trough, the downstream trough axis will continue to pull northeastward into the local area. While these features should remain displaced overall, the merging of these features with time will result in the potential for organized convection late this afternoon into the evening hours. Expanding CU fields are noted ahead of the frontal boundary, while ongoing convection is noted along the trough axis to the southwest. The initial area to monitor will be across northeast KS and northwest MO as storms form near the cold front further west and advect into the area. While there remains some uncertainty on the amount of destabilization with which to work, steep mid-level lapse rates and adequate shear profiles may support the development of storms capable of producing large hail, strong winds, and perhaps an isolated tornado through the late afternoon and early evening. The second, perhaps more certain feature conducive to severe potential, is the inverted trough axis to the southwest. Strong 850 hPa flow will continue to expand into eastern KS and western MO this afternoon and evening. If the cold front is able to merge with this feature, there is greater potential for organized storms to develop after 5 to 6 PM, beginning near eastern KS and western MO, including the Kansas City Metro. With that said, strong flow near 700 hPa may effectively cap the environment, especially with consideration to the slower surface warming trend due to lingering morning storms. Thus, it is a conditional setup as to the amount of severity within this activity. Should organized convection form, there is the potential for large hail and strong winds, mainly east of I-35 and south of the Missouri River. Activity should quickly weaken to sub-severe thresholds later this evening as storms advance into central Missouri. Localized heavy rainfall and isolated flash flooding is also possible, as PWAT values approach 1.5 to 1.75 inches. Additional rain showers and thunderstorms will then redevelop late tonight into Sunday morning as an embedded disturbance advects overhead the LLJ, though no severe weather is expected heading into Sunday morning. Off and on rain chances will continue across the area through the afternoon before tapering off late Sunday evening as the PVA anomaly continues to advect downstream. There is some potential for isolated strong to severe storms across the eastern CWA during peak heating Sunday afternoon, though activity should not be as organized as compared to this evening. More seasonable temperatures are expected in the wake of the cold frontal passage Monday before a ridging pattern brings a return of above seasonable temperatures through much of next week. Off and on air mass type storm chances will also be present, which may temporarily limit some of the afternoon heating trends. && .Aviation...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 655 PM CDT SAT MAY 19 2018 Storms with VFR CIGs are scattered around the region, but not current effecting the terminals. Looks like VFR will prevail through early Sunday morning when another round of storms may spread across western Missouri, followed by low clouds in the IFR range spreading south. Have included VCTS for afternoon storms Sunday with MVFR CIGs, but confidence is not very high. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Update...Cutter Discussion...Welsh Aviation...Cutter
Hazardous weather outlook, May 19, 4:58 AM CDT, 19 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 458 AM CDT Sat May 19 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-201000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 458 AM CDT Sat May 19 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Morning storms will continue to weakened this morning, but gusty winds and small hail will be possible with strong activity. Severe potential increases this afternoon with large hail, damaging winds, and a few isolated tornadoes possible. As storms merge later this evening and overnight, the severe weather threat will transition to more of a wind threat. Greatest threat for severe weather will be across eastern Kansas and western Missouri. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe threat will decrease by Sunday morning as overnight system moves east and weakens. Storms may redevelop by Sunday afternoon and a few strong storms likely across east-central Missouri. Periodic rain and thunderstorm chances will continue through much of the upcoming week. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, May 19, 11:49 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1149 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 PM HAIL RIDGEWAY 40.38N 93.94W
05/19/2018 E1.25 INCH HARRISON MO PUBLIC
&&
SGALocal storm report, May 20, 12:27 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1227 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM HAIL 2 ENE MILL GROVE 40.32N 93.56W
05/20/2018 M2.00 INCH MERCER MO TRAINED SPOTTER
ACCOMPANIED BY VERY STRONG STRAIGHT-LINE
WINDS.
&&
LAFLINLocal storm report, May 20, 12:32 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1232 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM HAIL 2 SSE MILL GROVE 40.28N 93.58W
05/20/2018 E1.00 INCH MERCER MO EMERGENCY MNGR
DRIFTS OF NICKEL TO QUARTER SIZE HAIL ON US
65...HAIL FOG AND SLICK ROADS.
&&
LAFLINLocal storm report, May 20, 12:39 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1239 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM TSTM WND DMG 3 NNE MILL GROVE 40.35N 93.56W
05/20/2018 MERCER MO EMERGENCY MNGR
SMALL TREE LIMBS DOWN 2 TO 3 INCHES IN
DIAMETER...2 MILES SOUTH OF CR E ON US 65.
&&
LAFLINLocal storm report, May 20, 12:43 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1243 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM HAIL 4 WSW MOUNT MORIAH 40.30N 93.86W
05/19/2018 E1.75 INCH HARRISON MO LAW ENFORCEMENT
PING-PONG TO GOLF BALL SIZED HAIL. NUMEROUS
WINDOWS BROKEN ON RESIDENTIAL HOME.
&&
PMMLocal storm report, May 20, 12:44 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1244 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 PM HAIL MOUNT MORIAH 40.33N 93.80W
05/19/2018 E1.00 INCH HARRISON MO PUBLIC
LOTS OF HAIL UP TO 1 INCH IN DIAMETER.
&&
LAFLINThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 10:40 PM CDT | Special Weather Statement | EAX | Worth | 50 min |
| May 19, 10:49 PM CDT | Severe Thunderstorm Warning | EAX | Gentry, Nodaway, Worth | 26 min |
| May 19, 11:14 PM CDT | Severe Thunderstorm Warning | EAX | Gentry, Harrison, Worth | 61 min |
| May 19, 11:58 PM CDT | Severe Thunderstorm Warning | EAX | Grundy, Mercer, Putnam, Sullivan | 62 min |
| May 20, 4:24 PM CDT | Special Weather Statement | EAX | Bates | 36 min |
| May 20, 4:35 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 25 min |
| May 20, 4:58 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 32 min |
| May 20, 5:29 PM CDT | Special Weather Statement | EAX | Henry | 31 min |
| May 20, 5:42 PM CDT | Areal Flood Advisory | EAX | Bates | 3 hr |
| May 20, 5:56 PM CDT | Special Weather Statement | EAX | Henry | 34 min |
| May 20, 6:27 PM CDT | Special Weather Statement | EAX | Pettis | 48 min |
| May 20, 6:29 PM CDT | Special Weather Statement | EAX | Pettis | 31 min |
| May 20, 6:54 PM CDT | Special Weather Statement | EAX | Pettis | 51 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.